Arkansas, 2019

Flash Flooding in Arkansas, June 6, 2019

June 6, 2019 · NWS TSA · 16 events in 2 counties and zones

Widespread showers and thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 6th. Unseasonably moist air across the region resulted in locally heavy rainfall with one to four inches of rain across the area, and as much as seven inches occurring locally.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 6th. Unseasonably moist air across the region resulted in locally heavy rainfall with one to four inches of rain across the area, and as much as seven inches occurring locally. This heavy rainfall resulted in widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 6, 2:23 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 6, 2:23 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
323 PM CDT Thu Jun 6 2019

.DISCUSSION...
Convection has been slowly filling in across parts of the forecast
area, ahead of upper low and focusing on low-level convergence
boundary noted in mesonet data across northeast OK into northwest
AR. Main concern this afternoon/evening will be localized
flooding, with slow moving storms capable of producing rainfall
rates exceeding 2"/hour. Not every location will experience heavy
rainfall given the scattered nature, but some spots could receive
a quick 3-4" of rain. Given the wet ground conditions, rapid onset
flash flooding will be an issue the remainder of the day.

The upper low will shift east into AR by Friday, although
wraparound moisture and daytime heating will result in scattered
showers/thunderstorms mainly along and east of Highway 75.
Precipitation chances will taper off Friday night with the loss
of heating.

A drier/cooler airmass will move into the region Sunday night into
Monday, with an extended period of below normal temperatures
expected through the remainder of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  83  65  86 /  60  50  10   0
FSM   66  83  67  86 /  60  70  20  10
MLC   64  81  65  85 /  40  40  10   0
BVO   65  83  64  85 /  60  50  10   0
FYV   64  79  63  82 /  70  70  20  20
BYV   64  78  64  82 /  70  70  30  20
MKO   65  81  65  85 /  60  60  10  10
MIO   65  82  64  84 /  70  60  20  10
F10   64  81  65  86 /  50  40  10   0
HHW   66  82  67  86 /  50  40  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Friday morning for OKZ049-053>076.

AR...Flash Flood Watch through Friday morning for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, Jun 6, 11:32 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1232 PM CDT Thu Jun 6 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1232 PM CDT Thu Jun 6 2019

...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Most of eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

HEAVY RAIN.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

DISCUSSION...
Widespread showers and thunderstorms will develop across
eastern Oklahoma and western Arkansas this Afternoon and
continue into Tonight as an upper level low moves across
the region. The showers and thunderstorms will be slow-moving,
efficient rain producers, and will likely result in localized
quick-onset flash flooding. There will also be some threat of
rises on areas streams and rivers, depending on where the
heaviest rains fall. In addition to heavy rain, some
stronger cells may produce marginally severe hail and wind gusts.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY through Wednesday...No Hazards.

EXTENDED DISCUSSION...
Showers and thunderstorms will continue to gradually decrease in
coverage through Saturday, with some threat of locally heavy
rainfall continuing. Dry and cooler weather will prevail for the
early part of next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor ongoing weather conditions, especially in
areas that are still dealing with overland flooding. Lake levels
remain well above normal and any additional heavy rain may lead to
increased river levels.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Jun 6, 3:08 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
408 PM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      TULSA                   36.13N 95.92W
06/06/2019                   TULSA              OK   BROADCAST MEDIA

            CAR STALLED IN 3 FEET OF WATER ON SKELLY DRIVE NEAR I-44
            AND MEMORIAL AVENUE

&&

SFP
Local storm report, Jun 6, 3:09 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
409 PM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      TULSA                   36.13N 95.92W
06/06/2019                   TULSA              OK   NWS EMPLOYEE

            STREET FLOODING ACROSS MUCH OF CITY OF TULSA. TULSA
            MESONET REPORTED 3.12 INCHES OF RAIN IN THE PAST HOUR.

0407 PM     HEAVY RAIN       TULSA                   36.13N 95.92W
06/06/2019  M3.12 INCH       TULSA              OK   MESONET

            MEASURED IN ONE HOUR AT THE TULSA MESONET STATION

&&

DMJ
Special weather statement, Jun 6, 3:10 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
410 PM CDT Thu Jun 6 2019

OKZ060-061-067-062145-
Tulsa OK-Rogers OK-Wagoner OK-
410 PM CDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
NORTHWESTERN WAGONER AND NORTHEASTERN TULSA COUNTIES UNTIL 445 PM
CDT...

At 410 PM CDT, a strong thunderstorm was located 3 miles south of
Verdigris, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Claremore...
Owasso...                         Catoosa...
Verdigris...                      Inola...
Taiwah...                         Tiawah...

This includes Interstate 44 between mile markers 234 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3615 9553 3610 9574 3633 9594 3643 9547
TIME...MOT...LOC 2110Z 154DEG 16KT 3619 9567
Local storm report, Jun 6, 3:13 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
413 PM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLASH FLOOD      TULSA                   36.13N 95.92W
06/06/2019                   TULSA              OK   BROADCAST MEDIA

            CAR SUBMERGED IN 4 FEET OF WATER NEAR 11TH STREET AND
            SHERIDAN ROAD

&&

SFP

The radar

The Western Arkansas radar (KSRX), 89 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

16 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 6, 3:26 PM CST to 8:45 PM CST
Where
Washington County, 2 mi WNW of Fayetteville to 2.99 mi NW of Fayetteville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.081, -94.203

Portions of several streets were flooded in Fayetteville.

Flash Flood, Washington

When
June 6, 3:31 PM CST to 8:45 PM CST
Where
Washington County, 1.64 mi SW of Fayetteville to 1.44 mi SW of Fayetteville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
36.056, -94.194

Cars were partially submerged in flooding along Martin Luther King Jr. Boulevard in Fayetteville.

Flash Flood, Washington

When
June 6, 3:59 PM CST to 8:45 PM CST
Where
Washington County, 1.87 mi NNE of Strickler to 0.95 mi NNE of Strickler
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.855, -94.317

Portions of Highway 265 near Strickler were reported closed due to flooding.

Flash Flood, Crawford

When
June 6, 4:42 PM CST to 10:00 PM CST
Where
Crawford County, 0.47 mi WNW of Van Buren to 0.16 mi NNW of Van Buren
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.433, -94.357

Portions of Broadway Street in Van Buren were flooded.

Flash Flood, Washington

When
June 6, 5:05 PM CST to 8:45 PM CST
Where
Washington County, 1.36 mi SW of Moffit to 1.35 mi SW of Moffit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.906, -94.287

Portions of Highway 265 near Hogeye were flooded.

Flash Flood, Washington

When
June 6, 5:07 PM CST to 8:45 PM CST
Where
Washington County, 2.03 mi SSW of Fayetteville to 2.24 mi SSW of Fayetteville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.045, -94.190

West Custer Lane was flooded and closed in south Fayetteville.

Flash Flood, Washington

When
June 6, 5:20 PM CST to 8:45 PM CST
Where
Washington County, 1.7 mi SW of Moffit to 1.51 mi SSW of Moffit
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.900, -94.288

Portions of Malico Mountain Road were flooded.

Flash Flood, Washington

When
June 6, 5:21 PM CST to 8:45 PM CST
Where
Washington County, 2.39 mi ESE of Moffit to 2.38 mi E of Moffit
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.913, -94.228

A section of Highway 156 east of Hogeye was closed due to high water.

Flash Flood, Washington

When
June 6, 5:22 PM CST to 8:45 PM CST
Where
Washington County, Prairie Grove to 0.54 mi SSW of Prairie Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
35.980, -94.320

Several roads were flooded and closed in Prairie Grove.

Flash Flood, Crawford

When
June 6, 5:27 PM CST to 10:00 PM CST
Where
Crawford County, 1.51 mi WSW of Dean Spg to 1.16 mi WSW of Dean Spg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.512, -94.245

Portions of Twin Lakes Road were flooded in Alma.

Flash Flood, Washington

When
June 6, 5:40 PM CST to 8:45 PM CST
Where
Washington County, 0.36 mi WNW of Strickler to 0.68 mi WSW of Strickler
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.831, -94.336

Portions of South Cove Creek Road were flooded and closed.

Flash Flood, Crawford

When
June 6, 5:55 PM CST to 10:00 PM CST
Where
Crawford County, 1.93 mi W of Smeltzer to 1.92 mi W of Smeltzer
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.466, -94.354

Several streets were flooded and closed north of I-40 in Van Buren.

Flash Flood, Washington

When
June 6, 5:55 PM CST to 8:45 PM CST
Where
Washington County, 1.33 mi NNW of Farmington to 0.26 mi WSW of Fayetteville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.049, -94.255

Portions of Highway 62 were flooded in Fayetteville.

Flash Flood, Crawford

When
June 6, 6:02 PM CST to 10:00 PM CST
Where
Crawford County, Chester to 0.12 mi SE of Chester
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.680, -94.180

Clear Creek flooded nearby roads in Chester.

Flash Flood, Crawford

When
June 6, 6:05 PM CST to 10:00 PM CST
Where
Crawford County, 0.3 mi E of Oak Grove to 0.37 mi ENE of Oak Grove
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.420, -94.295

Industrial Park Road was flooded at Oak Grove Road in Van Buren.

Flash Flood, Crawford

When
June 6, 6:25 PM CST to 10:00 PM CST
Where
Crawford County, Rudy to 0.9 mi SSW of Rudy
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.530, -94.280

A road was washed out by Frog Bayou in Rudy.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837433, 837435, 837438, 837460, 837463, 837465, 837467, 837469, 837473, 837483, 837793, 837497, 837502, 837505, 837511, 837515.